News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: Hypertension and angina pectoris


 Branko K - Thu Jan 22, 2004 8:52 am

Dear Sir,

I would be most grateful for your help.

My mother is 71 year old. She has been suffering from high blood pressure for the last 40 years. Several months ago she has developed symptoms that may point out the presence of angina pectoris. Symptoms include chest pain attacks triggered by physical exertion or emotional stress, vertigo and tachycardia attacks. She has been prescribed the therapy which is a combination of ACE inhibitor, Vasotec (Enalapril Maleate) 2x10mg, beta blocker Inderal (Propranolol) 2x20mg, potassium sparing diuretic Lometazid 5mg and two nitrates, the first one being ISMN (Isosorbid Mononitrate) 20mg at 8am and
at 3pm and the second one being Dilcoran (Pentaerythritol Tetranitrate) 40mg in the evenning. She is also advised to take 100 mg of aspirin with a meal once daily.

She is feeling much better now. However, I have some concerns and I would like to hear your opinion.

Firstly, is there a risk of hyperkalaemia associated with the combination of potassium sparing diuretic and ACE inhibitor?
Secondly, is there a risk of developing tolerance to nitrates in her case? Finally, is the persistence of symptoms like tachycardia attacks a sign that a prescribed beta blocker is not efficient in her case?

I am looking forward to receiving your reply.

Sincerely,
Branko
 Dr. Yasser Mokhtar - Wed Jan 28, 2004 10:08 pm

User avatar Dear Branko,

Thank you very much for using our website.

Yes, there is a risk of hyperkalemia in a patient who takes an ace inhibitor and a potassium sparing diuretic especially if this patient has kidney problems. But, although i am not really familiar with lometazid, from its name it sounds like a combination medication in which a regular (non-potassium sparing) diuretic of the thiazides family is included may be with a potassium sapring diuretic as you mentionned in your message. Even if your mother was prescribed the ace inhibitor only, her potassium should be checked after 1-2 weeks after starting the ace inhibitor to make sure that her potassium did not go up.

There is always a risk of developing tolerance to nitrates and that is why there should be a time interval called nitrate free interval to minimize this risk, this time should at least be 8-12 hours and i think you mother by taking her last nitrate tablet in the evening is not bad (but most probably i don't think that she will have a real nitrate free interval as dilcoran is a long acting nitrate and her blood will still be containing at least some nitrates for a while before the levels go down enough to be called a real nitrate free interval).
i am not sure though why 2 types of nitrates. She could have been prescribed only one type and if she still develops chest pain on the first type then a second type could be added.

About the tachycardia, it could be the result of nitrate therapy and that's why beta blockers and calcium channel blockers are usually prescribed with nitrates to abolish this reflex. However, beta blockers are of course a corner stone now in treatment of patients who have coronary disease because of their protective effects on the heart.

i am not sure what you mean by tachycardia but if you mean that your mother's heart rate is not as low as it should have when she is taking the beta blocker, then this means that there is still room to increase the beta blockers or add another medication like a calcium channel blocker to obtain a lower heart rate (which is very desirable in patients with coronary disease) as long as patients tolerate this low heart rate. Don't forget that your mother is 72 and her heart in addition to suffering from coronary disease, is also affected by age related degenerative changes in the electrical wiring of the heart (conduction system) which sometimes makes it difficult to give medications that affect the heart rate for fear of developing heart blocks. To make a long story short, i don't think that the beta blockers are not efficient but rather the dose that your mom is taking is not sufficient.

In addition the only thing that you have not mentionned is what is your mother's cholesterol level and whether she is supposed to be taking cholesterol pills. And actually some of the studies show that even if the patient has normal cholesterol that the statin group of cholesterol medications has a protective effect on the on the arteries irrespective of its cholesterol lowering action. So, discuss this with your mother's doctor to see whether he thinks it is a good choice for your mother.

Once more, thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here